High doses of vitamin E may hasten death
Taking high doses of vitamin E may increase a person’s overall risk of dying in any given year, according to a controversial new analysis. The US researchers say the finding – whose cause is unknown – suggests people should stop taking high doses of the popular supplement.
Earlier studies suggest vitamin E, an antioxidant, has either no effect on mortality rates or lowers the risk of dying from cardiovascular disease. And unlike some other antioxidants, such as vitamin A, vitamin E does not accumulate in the body, potentially becoming toxic.
So US dietary guidelines, while not recommending vitamin E supplements, set a high upper limit of 1500 international units (IU) for their daily intake. Most of the 25% of US adults who take vitamin E supplements take them in large doses – greater than 400 IU per day.
“People take high doses because they think they’re going to live longer,” says lead author Edgar R. Miller, a physician at Johns Hopkins University School of Medicine in Baltimore, Maryland. “But this research doesn’t support that. The death rate is higher with high doses.”
Miller says previous studies have been small and not taken dosage into account. But he and his colleagues analysed the dosage levels and death rates of about 136,000 people in 19 clinical trials conducted around the world.
They found that the risk of dying within five years rose by about 5% in the 11 trials with vitamin E doses of at least 400 IU per day. The effect of low-dose supplements, however, lowered the risk of death by less than 1%. The researchers presented their results on Wednesday at a meeting of the American Heart Association in New Orleans, Louisiana. They will publish the work in the Annals of Internal Medicine.
But the authors caution that the results may not apply to the population at large because the high-dose trials were small and their participants tended to have chronic health problems such as heart disease. And because most of the studies did not note the cause of death, the authors say they cannot conclude anything about the underlying mechanism.
But they list four possible causes. Vitamin E is an anti-coagulant, so it may increase the risk of bleeding – which contributes to strokes – in people already taking blood-thinning drugs. Or it could be down to the irregular way people take the supplement. Withdrawal symptoms, such as chest pain, may start when people stop their daily regime.
Or, say the researchers, vitamin E could become a “turncoat” free radical at high doses, damaging the very proteins and fats it usually protects.
Maret Traber, a nutritionist at Oregon State University in Corvallis, who helped develop the US guidelines for vitamin E, says the turncoat effect has been seen in test tubes. But she notes that the human body may contain enough other antioxidants to neutralise a rogue vitamin compound immediately.
“It’s kind of like a little spark flying out of the fireplace – the vitamin E radical never stays around long enough to actually do any damage,” Traber told New Scientist.
Finally, the researchers say the type of vitamin E in supplements could displace other antioxidants – including another form of vitamin E found in many foods, disrupting the balance of antioxidant systems.
“It’s difficult to figure out why vitamin E should cause death,” says Traber, who points out that the new analysis looked only at studies in which people died.
But Stephen Bent, a physician who studies herbal supplements at the University of California in San Francisco, says: “Most of the evidence really hasn’t panned out that vitamin E is a very beneficial supplement. So to think that high doses might be harmful is not that surprising.”